BAD news for diabetics and weight watchers. A new study reveals that indiscriminate use of artificial sweeteners can bring about several unwanted side-effects including headaches, visual impairment and heart palpitation. The Diabetics Association of India (dai), New Delhi, has warned that aspartame, the chemical compound sold under various brandnames in India and abroad as a low-calorie sweetener, could produce as many as 90 different symptoms ranging from stomach disorders to skin diseases.
The dai said in its recent journal that aspartame is broken down in the body into amino acids and methanol. As ethanol is absent in aspartame, methanol can lead to several side-effects. According to the journal, the daily intake of aspartame upto 50 mg per kilogram of body weight is safe. However, some nutritionists prescribe a far lower level. Experts feel that an upper limit for aspartame should be mentioned on retail packets.